Mood changes, depression and suicide risk during isotretinoin treatment: a prospective study

Authors


  • Funding: None.

  • Conflicts of interest: None.

Zuzana Nevoralová, md, PhD
Department of Dermatovenereology
Jihlava Regional Hospital
Vrchlického 59, 58633 Jihlava
Czech Republic
E-mail: znevoralova@atlas.cz

Abstract

Background  Depression and mood changes appear as potentional side effects of isotretinoin in the Summary of Product Characteristics. There have been many studies treating this topic but in most cases not identifying any significant depression or suicide risk. To further investigate this issue, we conducted a prospective, uncontrolled study to evaluate mood changes and suicidal ideations in patients receiving isotretinoin therapy.

Methods  One-hundred patients were included in our single center, no-blind, and no controlled prospective study. All patients completed the Beck’s Depression Inventory, Version II (BDI-II) before the treatment, following the first month of the treatment and then every third month until finishing the isotretinoin therapy. All questionnaires were checked by a psychiatrist. Suicidal ideations were monitored. Statistical analysis of BDI-II scores was performed.

Results  All patients completed the study. Before the treatment, six percent of the patients had suffered from depressive symptoms. During the isotretinoin treatment, we did not find any deterioration of depression problems in any of these patients. On the contrary, in most patients the depressive symptoms disappeared. Symptoms of depression occurred in two patients, in which case coexisting situational factors were found to be the cause. No occurrence of suicidal ideations was found.

Conclusions  We did not find any depressive symptoms or suicide risk caused by isotretinoin. On the contrary, a statistically significant improvement of BDI-II scores was found. In our opinion, patients have to be informed about the risk of depression but emphasizing the fact that it is very rare.

Ancillary